Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 269, NWS Sioux Falls, SD

June 8, 2004Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2004, 12:07 AM CDT for Lyon County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 12:07 AM CDT (05:07 UTC)
Expired
Jun 8, 2004, 12:30 AM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS53 KFSD 080507
SVRFSD
MNC083-080530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1230 AM CDT

* AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MARSHALL...OR ABOUT 3 MILES WEST OF
  MARSHALL...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHALL AROUND 1215 AM CDT...
  COTTONWOOD AROUND 1230 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4441 9604 4430 9585 4441 9561 4463 9561
          4462 9587

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 8:45 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 7, 8:45 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT MON JUN 7 2004

.DISCUSSION...
WL BE UPDATING THE ZFP TEXT BETWEEN 9 AND 10 PM FOR CRNT TRENDS...
BUT OVERALL GOING FCST IS DOING GOOD WITH NO MAJOR PROBLEMS. NEW
GRIDS ARE ALREADY OUT. DECENT TS ACTIVITY HAS FIRED UP IN CNTRL NEB
WHERE THE STRONG MID LVL CAP HAS BROKE. ATTM...SFC CDFNT IS ABOUT
RIGHT ON TOP OF MARSHALL MN...EXTENDING SW TO ABOUT 40 MILES WEST OF
YANKTON. BOTH LATEST RUC40 AND 18Z META SHOW THIS FRONT NOT MAKING A
LOT OF EWD PROGRESS FOR THE REMAINDER OF THE NIGHT...MAINLY LAYING
OVR FM NEAR MARSHALL...TO SIOUX FALLS TO YANKTON. THAT COULD BE THE
CONTINUING FOCUS FOR NIGHTTIME DVLPMENT. LOW LVL JET REMAINS STRONG
PRETTY MUCH THRU THE WHOLE NIGHT AHEAD OF THE FRONT...AND ATTM AM
THINKING THAT THE CONVECTION IN CNTRL NEB...DUE TO LACK OF TRUE EWD
PROGRESS...WL NOT HINDER THE LOW LVL JET FEED THAT MUCH. KABR SNDG
SHOWS QUITE A BIT OF COOLING AT H7 FM 18Z TO 00Z FM +16C TO +11 OR
+12C. ONCE THIS COOLER MID LVL AIR STARTS ADVECTING INTO WRN MN...AM
THINKING THAT CONVECTION MAY FIRE ALONG THE BNDRY...THEN BACK BUILD
SW ALONG THE LOW LVL JET AXIS INTO SE SD LATE TNGT. THE CRNT
ACTIVITY IN NEB WL LIKELY NOT HAVE A HUGE IMPACT ON THE FSD
CWA...OTHER THAN TO GREATLY INCREASE THE CLOUD COVER EARLIER THAN WE
EXPECTED...AND SMALL POPS ARE ALREADY POSTED IN THE WEST AND NORTH.

DIR WIND SHEAR REMAINS FAVORABLE RIGHT ALONG THE FRONTAL BNDRY THRU
MUCH OF THE NIGHT...WITH REMAINING DECENT INSTABILITY AT 06Z BUT
RAPID STABILIZATION FM 06Z TO 09Z. THE NRN AND WRN CWA IS BEHIND THE
FRONT WITH MUCH LESS WIND SHEAR AND STABILITY...WHILE THE SE CWA IN
NW IA REMAINS UNSTABLE BUT MUCH MORE CAPPED WITH VERY HIGH CINS.
THATS BASICALLY THE STORY. A FEW SVR TS COULD POP LATE TNGT RIGHT
ALONG AND JUST BEHIND THE CDFNT...MAYBE DIME OR NICKEL HAILERS...BUT
IT WONT BE A WIDESRPEAD OUTBREAK. MAY UP THE POPS THOUGH AND GO
CLOSER TO 50 POPS (SCATTERED) ARND THE SIOUX FALLS AREA...BUT WILL
RESERVE JUDGEMENT ON THAT UNTIL THE 00Z DATA COMES OUT. THE DEEPER
ONE GOES INTO NW IA...THE LESS LIKELY FOR TS CHCS WHERE THE CINS ARE
OUT OF CONTROL. AS A SIDENOTE...LOWS LOOK GREAT SO FAR AND WILL NOT
BE TAMPERED WITH.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, Jun 7, 11:28 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT MON JUN 07 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1128 AM CDT MON JUN 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
VERY WARM AIR ALOFT SHOULD INHIBIT ANY THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. THERE IS A SMALL CHANCE THAT AN ISOLATED
THUNDERSTORM COULD DEVELOP AFTER 4 PM ACROSS SOUTHWEST MINNESOTA
AND NEAR THE BROOKINGS AREA. THESE STORMS...IF THEY FORM COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS. THE CHANCE FOR
THUNDERSTORMS WILL INCREASE LATER TONIGHT... ESPECIALLY AFTER
MIDNIGHT ALONG AND NORTH OF A LINE FROM LAKE ANDES TO
YANKTON...TO SPENCER IOWA.  ANY THUNDERSTORMS THAT DO DEVELOP
SHOULD BE ELEVATED...WITH THE PRIMARY SEVERE WEATHER THREAT BEING
LARGE HAIL.

FLOODING...
INCREASING AVAILABLE MOISTURE THROUGHOUT THE ATMOSPHERE...ALONG
WITH THE POTENTIAL FOR SLOW MOVING THUNDERSTORMS...WILL RESULT IN
THE THREAT OF LOCALLY HEAVY RAIN AFTER MIDNIGHT TONIGHT.
WIDESPREAD FLASH FLOODING IS NOT EXPECTED AT THIS TIME...HOWEVER
LOCALIZED PONDING OF WATER IN STREETS AND OTHER LOW LYING AREAS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY AFTERNOON...AND
MORE LIKELY TUESDAY NIGHT INTO WEDNESDAY...WITH DEVELOPMENT ON
TUESDAY AFTERNOON AGAIN BE DEPENDENT ON THE AMOUNT OF WARM AIR
ALOFT. ANY STORMS THAT DO DEVELOP TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING WILL HAVE TO POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.  HEAVY RAIN WILL
ALSO BE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY
MORNING...MAINLY SOUTH OF A LINE FROM LAKE ANDES TO MADISON SOUTH
DAKOTA...TO MARSHALL MINNESOTA.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE LATER WEDNESDAY INTO
WEDNESDAY NIGHT...BUT THE FRONT IS EXPECTED TO PUSH FAR ENOUGH
SOUTH THAT SEVERE WEATHER IS NOT EXPECTED DURING THIS TIME.

THERE WILL ALSO BE A NUMBER OF THUNDERSTORM CHANCES FROM THURSDAY
THROUGH FRIDAY EVENING.  AT THIS TIME IS APPEARS THAT SOME OF
THESE THUNDERSTORMS MAY BE SEVERE...BUT TIMING...LOCATION...AND
MAIN THREATS FROM THESE STORMS IS STILL UNCERTAIN. THESE
THUNDERSTORM CHANCES WILL BE BETTER DEFINED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4PM ACROSS SOUTHWEST
MINNESOTA AND ALONG INTERSTATE 29 NORTH OF SIOUX FALLS. SPOTTER
ACTIVATION WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST SOUTH DAKOTA
OVERNIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JRM

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.